Alert archive / Kansas / Flash Flood Warnings in 2001

Flash Flood Warning 3, NWS Goodland, KS

May 29, 2001Wallace County, Kansas

NWS Goodland, KS issued this flash flood warning at May 29, 2001, 2:07 PM MDT for Wallace County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 29, 2001, 2:07 PM MDT (20:07 UTC)
Expired
May 29, 2001, 5:00 PM MDT
In force
3 hr
Issued by
NWS Goodland, KS
Area
Whole counties

County Wallace County, KS

The radar

The Goodland radar (KGLD), 50 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.1 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2001-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 43 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2001-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
43 J/kg
Mixed-layer CIN
-353 J/kg
Mixed-layer LCL
1916 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
-28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KGLD 292008
FFWGLD
KSC199-292300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
207 PM MDT TUE MAY 29 2001

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WALLACE COUNTY IN WEST CENTRAL KANSAS

* UNTIL 500 PM MDT

* AT 207 PM MDT...NATIONAL WEATHER SERVICE RADAR INDICATED VERY HEAVY
  RAINFALL WAS OCCURRING FROM 14 MILES NORTHEAST OF WALLACE TO
  WESKAN...OR FROM 22 MILES NORTHEAST OF SHARON SPRINGS TO 15 MILES
  SOUTHWEST OF SHARON SPRINGS.  THE AREA OF HEAVY RAIN WAS NEARLY
  STATIONARY.

* SOME LOCATIONS INCLUDED IN THIS WARNING ARE...WESKAN...WALLACE AND
  SHARON SPRINGS.

AN OFF-DUTY NATIONAL WEATHER SERVICE EMPLOYEE REPORTED WATER RUNNING 
ACROSS HIGHWAY 27...10 MILES NORTH OF SHARON SPRINGS...AT 205 PM MDT.

THIS IS A DANGEROUS SITUATION...FLASH FLOODING HAS BEEN REPORTED! IF
YOU ARE NEAR...OR LIVE IN...A FLASH FLOOD PRONE AREA...MOVE
IMMEDIATELY TO HIGHER GROUND. DO NOT ATTEMPT TO WALK OR DRIVE ACROSS
AREAS WHERE WATER IS FLOWING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT. KNOW YOUR
LOCATION IN RELATION TO STREAMS...RIVERS...OR CREEKS THAT CAN BECOME
KILLERS IN HEAVY RAINS. DO NOT ATTEMPT TO DRIVE THROUGH RISING WATER.
DO NOT CROSS AREAS WHERE WATER IS FLOWING...EVEN ON FOOT. RAPIDLY
FLOWING WATER CAN QUICKLY SWEEP YOU OFF YOUR FEET.

$$

LAT...LON 3913 10150 3914 10202 3874 10202 3Z881 10150

BARKER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at May 29, 11:50 AM MDT, 2 hours 17 minutes earlier.

Area forecast discussion, May 29, 11:50 AM MDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1150 AM MDT TUE MAY 29 2001

THUNDERSTORMS DEVELOPING ALONG NEARLY STATIONARY BOUNDARY EXTENDING
FROM THE PIKES PEAK REGION INTO NORTHWEST KANSAS. TRAINING CELLS
ALONG THIS BOUNDARY INTO AREAS THAT HAVE RECEIVED OVER THREE INCHES
IN THE PAST 24 HOURS INDICATE A STRONG POSSIBILITY OF FLASH
FLOODING. WILL UPDATE TO INCLUDE FLASH FLOOD WATCH FOR RAWLINS AND
DECATUR COUNTIES.

.GLD...FLASH FLOOD WATCH FOR RAWLINS AND DECATUR COUNTIES UNTIL
1 AM CDT.

SVEN

In the hours before

Special weather statement, May 29, 10:50 AM MDT, 3 hours 17 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-300600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1050 AM MDT TUE MAY 29 2001

HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND EASTERN COLORADO.

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY...PARTICULARLY SOUTH
OF A YUMA COLORADO / GOODLAND KANSAS / QUINTER KANSAS LINE.

ABUNDANT LOW-LEVEL MOISTURE WILL COMBINE WITH AN APPROACHING UPPER
LEVEL STORM SYSTEM TO PRODUCE A LIKELIHOOD OF THUNDERSTORMS ACROSS
MUCH OF THE TRI-STATE REGION THROUGH THE REMAINDER OF THE DAY AND
INTO EARLY THIS EVENING. HEAVY RAINFALL WILL BE THE PRIMARY THREAT
FROM THESE STORMS...AND WITH THE RAIN EXPECTED TO FALL ON ALREADY
SATURATED GROUND ACROSS PORTIONS OF NORTHWEST KANSAS...SOME
FLOODING WILL BE POSSIBLE.  RAINFALL REPORTS IN EXCESS OF THREE
INCHES OR OVER ONE INCH OF RAIN IN LESS THAN AN HOUR WILL BE
APPRECIATED.

IN ADDITION TO THE HEAVY RAINFALL THREAT...SCATTERED LARGE HAIL AND
WIND SPEEDS UP TO 70 MPH WILL BE POSSIBLE SOUTHWEST OF A YUMA
COLORADO / GOODLAND KANSAS / HILL CITY KANSAS LINE BY MIDDLE
AFTERNOON. ALTHOUGH...THERE REMAINS THE POSSIBILITY -OF AN ISOLATED
TORNADO IN THIS AREA...HAIL...AND STRONG WINDS WILL BE THE PRIMARY
THREAT.

BARKER
Special weather statement, May 29, 12:12 PM MDT, 1 hour 55 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-292300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1212 PM MDT TUE MAY 29 2001

...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR PORTIONS OF
EASTERN COLORADO AND ALL OF NORTHWEST KANSAS UNTIL 5 PM MDT (6 PM
CDT)...
AN UPPER LEVEL STORM SYSTEM WILL COMBINE WITH ABUNDANT LOW-LEVEL
MOISTURE IN PLACE OVER THE REGION THIS AFTERNOON TO PRODUCE
NUMEROUS THUNDERSTORMS.  SOME OF THESE THUNDERSTORMS WILL BE CAPABLE
OF PRODUCING LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINFALL.

THEREFORE...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM IN EFFECT UNTIL 5 PM MDT (6 PM CDT)...FOR THE FOLLOWING
COUNTIES IN EASTERN COLORADO...YUMA...KIT CARSON...AND CHEYENNE. IN
NORTHWEST KANSAS...THE COUNTIES OF CHEYENNE...RAWLINS...DECATUR...
NORTON...SHERMAN...THOMAS...SHERIDAN...GRAHAM...WALLACE...LOGAN...
GOVE...GREELEY...AND WICHITA ARE INCLUDED IN THE WATCH.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.  MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.  IF
OUTSIDE...MOVE TO SHELTER...PREFERABLY INSIDE A STRONG BUILDING.

BARKER
Local storm report, May 29, 1:06 PM MDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
106 PM MDT TUE MAY 29 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1245 PM    14 N ARAPAHOE             CO   FUNNEL CLOUD
05/29/01   CHEYENNE                       REPORTED BY COOPERATIVE
                                          OBSERVER.

1250 PM    14 N ARAPAHOE             CO   1 INCH HAIL
05/29/01   CHEYENNE                       REPORTED BY COOPERATIVE
                                          OBSERVER.

1255 PM    FIRSTVIEW                 CO   .75 INCH HAIL
05/29/01   CHEYENNE                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0100 PM    14 N ARAPAHOE             CO   1 INCH HAIL
05/29/01   CHEYENNE                       REPORTED BY COOPERATIVE
                                          OBSERVER.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 2:48 AM MDTSevere Thunderstorm WarningGLDCheyenne, Rawlins42 min
May 29, 1:07 PM MDTSevere Thunderstorm WarningGLDSherman, Wallace53 min
May 29, 1:22 PM MDTTornado WarningGLDWallace38 min
May 29, 2:02 PM MDTSevere Thunderstorm WarningGLDLogan, Wallace58 min
May 29, 2:50 PM MDTTornado WarningGLDGove, Logan25 min
May 29, 3:13 PM MDTTornado WarningGLDSheridan47 min
May 29, 3:27 PM MDTSevere Thunderstorm WarningGLDGove33 min

Nearby

Flash Flood Warnings in Kansas, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.